Mississippi, 2004

Hail in Mississippi, April 7, 2004

April 7, 2004 · NWS JAN · 10 events in 7 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 7, 10:00 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 10:00 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT WED APR  7 2004

.DISCUSSION...THE FORECAST AREA HAS ENTERED THE WARM SECTOR.
MOISTURE ADVECTION FROM THE SOUTHWEST...WITH THE PASSAGE OF THE WARM
FRONT...HAS SHOWN REMARKABLE RH RECOVERIES OVER THE PAST COUPLE OF
HOURS. WITH A LITTLE MORE HEATING...THE ATMOSPHERE WILL BE PRIMED
FOR THUNDERSTORM DEVELOPMENT. DUE TO A LACK OF DECENT SHEAR
ALOFT...EXPECT THE MAIN SEVERE CONCERN TO BE HAIL RELATED. MORNING
SOUNDINGS UPSTREAM SEEM TO SUPPORT THE DEVELOPMENT OF LARGE HAIL
WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON. THE CONVECTION
SHOULD END OVERNIGHT AS THE SYSTEM MOVES OFF TO THE NORTHEAST.

HAVE UPDATED THE ZONES AND GRIDS TO REFLECT SLIGHT CHANGES IN THE
TIMING OF PRECIPITATION AND IN THE EXPECTED AFTERNOON TEMPERATURES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Apr 7, 12:44 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT WED APR 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081844-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
144 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEASTERN LOUISIANA...EXTREME SOUTHEASTERN ARKANSAS AND
WESTERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20
AND ALONG AND WEST OF INTERSTATE 55  THROUGH TONIGHT.
ELSEWHERE... SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN CONCERN WITH ISOLATED SEVERE STORMS WILL BE LARGE HAIL AND
GUSTY WINDS TO 65 MPH. WITH THE STORMS THAT ARE NONSEVERE...THE
POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO 40 MPH EXISTS.

LOW LEVEL MOISTURE HAS RETURNED TO THE REGION IN THE WAKE OF A
DEPARTED THUNDERSTORM COMPLEX. ABUNDANT SURFACE MOISTURE AND
SURFACE BASED INSTABILITY IS EXPECTED TO BE THE FINAL INGREDIENT
THAT SHOULD CREATE SEVERE THUNDERSTORMS OVER THE NORTHWESTERN
QUADRANT OF THE FORECAST AREA. AN AREA OF LOW PRESSURE OVER THE
ARK-LA-TEX SHOULD HELP SERVE AS A FOCUSING MECHANISM FOR THE
ACTIVITY THIS AFTERNOON AS THE ACTIVITY DEVELOPS. ATMOSPHERIC
WIND PROFILES APPEAR TO BE BARELY HIGH ENOUGH TO SUPPORT LIMITED
SUPER CELL DEVELOPMENT. GIVEN THE ANTICIPATED PRESENCE OF
COLD...DRY AIR IN THE MIDDLE LEVELS...THE MAIN SEVERE RISK
APPEARS TO BE FOR HAIL AND CONVECTIVE WIND GUSTS IN THUNDERSTORM
DOWNDRAFTS. THE SEVERE POTENTIAL SHOULD DECREASE AFTER SUNSET AS
THE LOW PRESSURE AREA MOVES OFF TO THE NORTHEAST AND AS DAILY
HEATING IS LOST.

...NON PRECIPITATION...
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE REGION AFTER
MIDNIGHT...MAINLY WEST OF INTERSTATE 55.

LIGHT WINDS...PLENTY OF  LOW LEVEL MOISTURE AND A STALLED WEAK
BOUNDARY MAY LEAD TO THE DEVELOPMENT OF  SOME DENSE FOG.
VISIBILITIES WILL BE ONE QUARTER MILE OR LESS .

AREAS OF LIGHT FOG MAY DEVELOP EAST OF INTERSTATE 55...AS THE
SYSTEM EXITS THE REGION BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
ANOTHER...STRONG SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE
WEST  FOR SATURDAY AND SATURDAY NIGHT. EARLY INDICATORS SHOW THAT
THE ATMOSPHERIC CONDITIONS SHOULD BE FAVORABLE TO SUPPORT STRONG
THUNDERSTORMS AS THE SYSTEM PASSES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS MAY BE NEEDED FOR THIS EVENING...AND WILL HAVE TO
MONITORED FOR THE WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 98 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Winston

When
April 7, 2:41 PM CST to 2:43 PM CST
Where
Winston County, 8 mi N of Louisville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -89.050

Hail, Oktibbeha

When
April 7, 3:00 PM CST to 3:10 PM CST
Where
Oktibbeha County, 3 mi S of Longview
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -88.933

Quarter sized hail covered the ground in a 2 mile wide swath.

Hail, Neshoba

When
April 7, 3:30 PM CST
Where
Neshoba County, 3 mi N of Philadelphia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.817, -89.117

Hail, Winston

When
April 7, 3:30 PM CST to 3:42 PM CST
Where
Winston County, 8 mi NNE of Louisville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -89.000

Hail, Noxubee

When
April 7, 3:45 PM CST to 3:55 PM CST
Where
Noxubee County, 11 mi WNW of Brooksville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -88.767

Hail, Lowndes

When
April 7, 4:00 PM CST
Where
Lowndes County, 2 mi N of Crawford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -88.617

Hail, Noxubee

When
April 7, 4:45 PM CST to 4:50 PM CST
Where
Noxubee County, 5 mi N of Macon
Measured
1.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -88.400

Hail, Neshoba

When
April 7, 5:05 PM CST
Where
Neshoba County, 9 mi SE of Philadelphia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.667, -89.000

Hail, Jasper

When
April 7, 7:53 PM CST
Where
Jasper County, 5 mi S of Heidelberg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -89.000

Hail, Clarke

When
April 7, 8:20 PM CST
Where
Clarke County, 2 mi W of Shubuta
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.850, -88.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392194, 5392195, 5392196, 5392197, 5392198, 5392199, 5392200, 5392201, 5392202, 5392203.